AddThis Feed Button "Frequently Copied, Never Duplicated"

Wednesday, September 27, 2006

Drug Gets New Warnings

First they tell you you have cancer, you accept the drugs, and wonder of wonders, look at your risk.

Oh, did they explain the risk of the drug before you signed?

If you are interested in more information about healthier options

By MATTHEW PERRONE Business Writer
Sept. 25, 2006 © 2006 The Associated Press

WASHINGTON — Federal health officials have changed the labeling of a Genentech cancer drug to include warnings of a rare brain-bleeding condition and deterioration of nasal tissue.

The Food and Drug Administration notes today on its Web site that the company's drug Avastin can possibly cause a rare brain-capillary leak syndrome that leads to headache, seizure, blindness and other visual and neurological problems. According to Genentech, less than 0.1 percent of the 60,000 patients treated with Avastin have reported the condition, which is reversible.

Genentech began reviewing safety data for Avastin after the brain-bleeding condition was described in two letters-to-the-editor published in the March issue of the "New England Journal of Medicine."

In a letter posted to the FDA's Web site today, Genentech updated physicians on the labeling changes, which also include a warning of possible nasal septum perforation.

The condition, reported in seven patients, results in a small hole between the cartilage separating the two nostrils. Side effects include bleeding and nasal discharge.

Avastin, which accounted for $1.1 billion in Genentech's revenue in fiscal 2005, is currently used with chemotherapy to treat colorectal cancer. Genentech has applied for FDA approval to use the drug in breast cancer and advanced lung cancer. Avastin works by inhibiting a protein that causes tumor growth. The company said that the negative side effects are a rare reaction to this inhibiting action.

No comments: